Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Raleigh, NC

June 26, 2002Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 26, 2002, 6:41 PM EDT for Randolph County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2002, 6:41 PM EDT (22:41 UTC)
Expired
Jun 26, 2002, 7:15 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 262241
SVRRAH
NCC151-262315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 640 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 13
  MILES WEST OF ASHEBORO...OR ABOUT 13 MILES EAST OF LEXINGTON...    
  MOVING EAST AT 15 MPH. THIS STORM HAS DOWNED TREES AND POWERLINES
  ACROSS DAVIDSON COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ASHEBORO...RANDLEMAN AT 715 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:05 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 26, 2:05 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT WED JUN 26 2002

TONIGHT: SCATTERED SHOWERS AND STORMS SHOULD START TO DIMINISH AFTER
SUNSET... HOWEVER WITH PW VALUES STAYING UP CLOSE TO 2 INCHES
(PARTICULARLY IN THE EAST)... LOW LEVEL MOISTURE CONVERGENCE... AND
A WEAK MID LEVEL WAVE MOVING NNE INTO THE STATE OVERNIGHT... WILL
LEAVE IN A 20% CHANCE OF SHOWERS THROUGH THE NIGHT IN THE NW WITH
30% SOUTH/EAST. A SULTRY NIGHT WITH LOWS MOSTLY IN THE LOWER 70S.

THU: MODELS SUGGEST THAT MOST PRECIP SHOULD OCCUR WELL TO OUR NORTH/
NORTHWEST ALONG THE FRONT... AND IN THE COASTAL AREA IN ASSOCIATION
WITH THE AFOREMENTIONED WAVE & AN UPPER LEVEL DIVERGENCE MAX...
PRIMARILY DURING THE MORNING. THIS WILL LEAVE MOST OF THE CWA IN A
RELATIVE LULL REGION BETWEEN SYSTEMS... WITH A SLIGHTLY LESS MOIST
COLUMN COMPARED TO TODAY AND THEREFORE LESS QPF. WILL HAVE 30% POPS
IN THE WEST & 40% IN THE EAST... CARRIED THROUGH EARLY EVENING.
MORNING CLOUDINESS SHOULD CUT HIGHS BACK A BIT TO 85 TO 90.

FRI: AVN SHOWS HIGHER QPF DUE TO ITS MORE BULLISH LOW LEVEL JET/
CONVERGENCE AND UPPER LEVEL DIVERGENCE AREA. THIS SCENARIO WOULD
INDICATE FAIRLY HIGH POPS ESPECIALLY IN THE SOUTHEAST CWA. HOWEVER
WITH THE BEST VORT ENERGY BOTH TO OUR NORTH AND BACK OVER TN/AR
(GETTING SHEARED OUT)... THE POSSIBILITY EXISTS THAT WE COULD END UP
IN A SPLIT WITH LITTLE RAINFALL OVER CENTRAL NC. THINK WELL SEE
ENOUGH FORCING FOR 30% NW AND 40% POPS ELSEWHERE... BUT CONFIDENCE
ISNT TERRIBLY HIGH. TEMPS AGAIN 85-90.

SAT/SUN: 00Z OP GFS IS TRENDING TOWARD YESTERDAYS ENSEMBLE SOLUTION
OF A DEEPER/SLOWER TROUGH MOVING OFF THE NEW ENGLAND/MIDATLANTIC
COAST OVER THE WEEKEND... IN LINE WITH THE CANADIAN/ECMWF. WHILE
LOW-MID LEVEL WINDS SHIFT AROUND TO WNW OVER THE NRN/WRN CWA ON
SATURDAY... ENOUGH MOISTURE REMAINS OVER THE SERN CWA FOR A CHANCE
OF A SHOWER AS WEAK VORTICITY FROM THE DYING SRN PLAINS UPPER LOW
PASSES BY. THE LACK OF A PUSH FOR THE SRN END OF THE FRONT MAY
NECESSITATE ADDING A POP TO THE SE FOR SUNDAY AS WELL... BUT GIVEN
THE BAGGY NATURE OF THE SYSTEM & UNCERTAIN TIMING... WILL HOLD OFF
FOR THE TIME BEING. TEMPS NEAR TO SLIGHTLY ABOVE NORMAL.

MON-WED: THIS PERIOD WILL BE LIKELY DOMINATED BY A BUILDING UPPER
RIDGE IN THE WAKE OF THE SLOWLY-DEPARTING TROUGH... AND A BERMUDA
RIDGE NOSING ACROSS THE AREA. GFS/CANADIAN HINT AT RESIDUAL
UPPER-LEVEL CIRCULATIONS MEANDERING AROUND THE SE U.S. & THIS WILL
HAVE TO BE WATCHED... BUT FOR NOW WILL CONTINUE DRY/WARM WITH LOWS
68-73 AND HIGHS 89 TO 93.

.RAH...NONE.

HARTFIELD

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.